Illinois, 2017

Tornado and Hail in Illinois, August 2, 2017

August 2, 2017 · NWS PAH · 2 events in 2 counties and zones

Isolated strong thunderstorms developed during the heat of the afternoon in a weakly sheared environment. A broad area of weak low pressure over eastern Missouri and western Illinois provided enough convergence for storms to form.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated strong thunderstorms developed during the heat of the afternoon in a weakly sheared environment. A broad area of weak low pressure over eastern Missouri and western Illinois provided enough convergence for storms to form. A weak 500 mb impulse embedded in a light northwest flow aloft contributed to convective development. A waterspout occurred over Rend Lake, and dime-size hail fell at Carbondale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 2, 5:39 AM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Aug 2, 5:39 AM CST, 7 hours 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
639 AM CDT Wed Aug 2 2017

.UPDATE...
Issued at 639 AM CDT Wed Aug 2 2017

Revised aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Friday night)
Issued at 251 AM CDT Wed Aug 2 2017

A seasonably warm and humid air mass will remain in place over
the next 36 to 48 hours. The increase in humidity coupled with
weak forcing resulted in more shower/storm coverage than expected
across the northern half of the forecast area on Tuesday. Southern
areas were essentially protected beneath a broken veil of mid
level clouds that served to limit destabilization.

That same broken veil of mid clouds is present again this morning,
albeit perhaps not quite as dense as Tuesday morning. As the day
progresses, the trend should be towards more sunshine in most
areas. This will allow for the atmosphere to destabilize with the
development of scattered showers and thunderstorms anticipated by
afternoon. Coverage will likely be very spotty and disorganized
given the weak atmospheric shear profile. Nonetheless, a couple
of pulse type stronger storms may be capable of producing gusty
wind. Locally heavy rain will also be possible with the slow
moving nature of the activity. Much of the activity is expected to
fizzle with the loss of daytime heating this evening, though a
few showers may even linger into the overnight hours.

The scenario on Thursday should be similar to today--though
perhaps with a bit less coverage as the focus shifts north of the
region ahead of an approaching cold front. The passage of this
front late Thursday night and Friday will serve as the primary
focus for scattered showers and thunderstorms. With the bulk of
the upper level energy remaining north of the region, coverage
will probably remain scattered. The best chance of showers and
thunderstorms should be closely tied to the frontal zone late
Thursday night into Friday morning.

Relatively weak shear along and ahead of the front should limit
storm organization. Another limiting factor to storm strength will
be timing as the best chance is expected during a diurnal minimum
in instability. However, given the model trend towards a slower
frontal passage, a slight pickup in shear and instability could
help to organize storm activity as the front is exiting the
Pennyrile region of western Kentucky midday Friday. Much of this
will depend on how much precipitation is already ongoing Friday
morning and its impact on destabilization potential. Overall,
locally heavy rain remains the primary concern, though this is
tempered because many locations still need rain at this time. The
precipitation will taper off from northwest to southeast through
the daytime hours Friday as the cold front makes passage. This
will lead the way to a cooler and drier air mass Friday night into
Saturday as high pressure builds in.

Generally used a model consensus blend for temperatures through
the period. Highs through Thursday should range from the mid to
upper 80s with lows in the mid to upper 60s. Highs on Friday are
projected to average around the 80 degree mark with lows Friday
night dropping back into the upper 50s.

.LONG TERM...(Saturday through Tuesday)
Issued at 251 AM CDT Wed Aug 2 2017

The overall forecast confidence is moderate to high.

Our region will remain under the influence of broad troughing aloft,
as a strong ridge of high pressure aloft remains anchored along the
West Coast. The medium range models seem to have diverged a bit with
a storm system embedded within the larger-scale trough that will
impact our region Sunday through Monday. The 00Z ECMWF is the
outlier with a weaker upper system and a quicker passage of the cold
front through our region. Meanwhile the 00Z GFS and GEM are more
consistent with their previous runs and are preferred.

Look for some convection to reach southeast Missouri prior to
daybreak Sunday, and then slowly spread east through the day. The
best chances will be Sunday night as the surface low passes by to
our north. The cold front will sweep through the region Monday with
a continued chance of showers and thunderstorms over the southeast
half of the region.

Locally heavy rainfall and lightning should be the primary concerns
with this system, as the wind fields will be rather weak and
moisture return will not be great. The 00Z models do push the front
well southeast of the region, so would be surprised to see any
convection lingering in the south or southeast beyond Monday
evening.

The 00Z GEM and GFS keep the area dry Tuesday and Wednesday, as we
transition to a more zonal, but still weak flow aloft. The 00Z ECMWF
seems to be suffering from some convective feedback that creates a
rather strong low pressure center to our west over Oklahoma early
Tuesday. It pushes this surface low toward our region along with a
swath of heavy rainfall late Tuesday through Wednesday. For now will
lean heavily toward the drier solutions, but will have some small
PoPs spreading east over the western half of the area next Wednesday
afternoon and evening.

Temperatures will remain below normal, with high temperatures
generally in the lower half of the 80s each afternoon.

&&

.AVIATION...
Issued at 639 AM CDT Wed Aug 2 2017

VFR conditions are expected through the forecast period with VFR
ceilings at times. Light winds will pick up from the southwest below
10 knots during the day. Scattered showers/storms are possible this
afternoon, so maintained the existing PROB30 groups for the time
being.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...DRS
AVIATION...RJP
Hazardous weather outlook, Aug 2, 3:43 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
443 AM CDT Wed Aug 2 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
443 AM CDT Wed Aug 2 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today, mainly during the
afternoon and evening hours. A couple of storms may be capable of
producing strong wind gusts. Otherwise, the main impact will be
lightning and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A chance of thunderstorms is forecast for all or a portion of the
region through Friday, then again Sunday into Monday. While an
isolated strong to severe storm cannot be ruled out, the primary
concerns will be locally heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Paducah radar (KPAH), 83 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Jackson

When
August 2, 12:49 PM CST
Where
Jackson County, Carbondale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.720, -89.220

Tornado, Jefferson

When
August 2, 5:27 PM CST to 5:29 PM CST
Where
Jefferson County, 2 mi W of Ina to 1.5 mi W of Ina
Rating
EF0
Path length
0.5 mi
Path width
40 yd
Reported by
Emergency Manager
Coordinates
38.150, -88.937

A waterspout was photographed over northern Rend Lake between Nason and Ina. The upper portion of the waterspout was not visible in the photo. The lower portion was a narrow, cylindrical column that produced spray where it contacted the lake surface. The waterspout was also reported by an emergency management official. The waterspout was associated with a thunderstorm that produced heavy rain and possibly some small hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715935, 715932.